PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry - January 2012

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President Barry Keate will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Get answers right now to your questions on tinnitus

Search our Tinnitus Library Center or FAQs

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry

This Month's Questions:

Ear fullness, hyperacusis and tinnitus

Dear Barry, I am going nuts with tinnitus, hyperacusis and ear fullness. I have had tinnitus since I was nine most likely caused by frequent ear infections. After a year of discomfort, I lived with it happily for 26 years. Then, three months ago, I had a test in an audiologist's office which I found very uncomfortable and indeed painful: loud sounds were sent down each ear to measure acoustic reflex in each. I walked out of the exam with extreme hyperacusis), sensation of fullness in my ears and my tinnitus much, much worse.

I have seen two specialists: one prescribed nose drops and antihistamine tablets and the other prescribed Betaserc, Gingko biloba and Vitamin B6. I do not like taking medicines and find it difficult to believe that I have sinus issues in my ears (I do not have any pain in my ears), and that Betaserc can help (when I have no other symptoms of the Meniere's disease, which it is used for). I am convinced that my ear problems are related to acoustic trauma, caused by the acoustic reflex exam, but I do not know what the ear fullness is all about. Do you have any ideas? Do you think your productsmight help?

Thank you, Katarina

Dear Katarina, I’m very sorry you’re going through all this. I believe our products may help you since there is definitely a component of noise-induced tinnitus here. There may be several things going on.

Ear fullness can have many causes. These causes can originate in the outer, middle or inner ear. The most common cause is Eustachian tube dysfunction, where there is negative pressure in the Eustachian tube due to clogging or infection. This will also result in conductive hearing loss. I believe both physicians you visited were trying to address this with the antihistamine and Betaserc. You do not need to have ear pain to have Eustachian tube dysfunction.

Other causes include ear wax build-up and fungal or yeast infections. These can be seen during examination so you probably do not have these conditions. Also, an abnormally open (patulous) Eustachian tube. This is characterized by fullness after getting out of bed and relief when lying down.

Ear fullness can also be caused by Meniere’s disease, low frequency sensorineural hearing loss and Temporomandibular Joint (TMJ) dysfunction.

It is impossible for me to determine the cause of your ear fullness. However, if your tinnitus and hyperacusis is caused by acoustic trauma, Arches Tinnitus Formula™ should be very helpful for it. Like tinnitus, hyperacusis, is difficult to treat.

Wishing you quiet times, Barry Keate


Drugs That Cause Tinnitus

Dear Barry, At one time you published a list of conventional drugs that can cause tinnitus taken from the 2006 PDR. Is there an updated list available on your website? If so, please let me know as I need to show it to my primary care physician as we are struggling with various meds, especially for hypertension. I surely need to avoid increasing my already elevated, long term tinnitus.

Many thanks, Linda S.

Dear Linda, As far as I can tell our list of medications that may cause tinnitus is still the most recent compilation.

Your doctor should be able to determine if any particular medication is ototoxic by checking his Physician’s Desk Reference (PDR). Many medications have the potential to cause tinnitus and you cannot avoid all of them. You should avoid the ones that most frequently cause tinnitus, such as Loop Diuretics.

Lisinopril is one blood pressure medication that has the potential to cause tinnitus. I have taken it for years with no problem. You should probably begin taking what is most likely to be helpful. If tinnitus increases, discontinue immediately and you shouldn’t have any long term problem. Then you can try another medication.

Wishing you quiet times, Barry Keate


Essiac Tea for Tinnitus?

Hi Barry, I was wondering if you ever heard of drinking Essiac tea to help with tinnitus. A friend suggested I try it to see if it would help. I have been managing my tinnitus pretty well, but of course, would like to see it improve more or go away.

Thanks for your advice and your newsletter. Sue

Dear Sue, Essiac tea was developed by a Canadian nurse in the 1920's based on a formula reputedly given her by an Ontario Ojibwa medicine man. It was supposed to be a miracle cancer cure but this has not proven out. It is also supposed to improve immune function and treat many various diseases. While I withhold judgment on the latter, there is no indication, nor is there a claim made, that Essiac tea can be helpful for tinnitus.

Wishing you quiet times, Barry Keate